High Wind, Kittson
- When
- March 7, 9:52 AM CST to 9:00 PM CST
- Where
- Kittson forecast zone
- Measured
- 52 kt (60 mph) measured gust
- Reported by
- Mesonet
- Coordinates
- 48.777, -96.783 (the zone’s center; the record gives no point)
An area of surface low pressure tracked from near Mobridge, South Dakota, on Monday, morning March 6th, to south of Winnipeg, Manitoba, Canada, by early Monday evening. The low continued to strengthen as it lifted north-northeast into northeast Manitoba by Tuesday morning, March 7th.
Every event with a place to put it; 6 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS FGF wrote it up.
An area of surface low pressure tracked from near Mobridge, South Dakota, on Monday, morning March 6th, to south of Winnipeg, Manitoba, Canada, by early Monday evening. The low continued to strengthen as it lifted north-northeast into northeast Manitoba by Tuesday morning, March 7th. A low pressure reading of 980.4 millibars was measured by the ASOS at the Fargo airport, which was just shy of the March record low of 979.3 millibars, which occurred on March 15, 1920. This low track resulted in a prolonged period of gusty west to northwest winds, with the highest gust, 62 mph, measured by a MNDOT sensor near Rothsay, Minnesota. East Grand Forks recorded 59 mph, and Dilworth and Tenney recorded 58 mph. The strong wind knocked several semi trucks off roads and damaged a signal light in Moorhead.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Grand Forks, ND wrote its last area forecast discussion before the first event at Mar 7, 6:28 AM CST, 3 hours 24 minutes earlier.
Area Forecast Discussion
National Weather Service Grand Forks ND
628 AM CST Tue Mar 7 2017
.UPDATE...
Issued at 621 AM CST Tue Mar 7 2017
Areas of -SN continue over roughly the NE half of the Fa however
does not seem to be causing any major visibility issues. No
changes planned to ongoing forecast.
&&
.SHORT TERM...(Today and tonight)
Issued at 240 AM CST Tue Mar 7 2017
Wind will be the main impact for today across most of the forecast
area. Concerning the blizzard warning over Towner county, will
keep this going until we get snow reports or see what the web cams
up there look like during daylight. highest concern with winds
will be west of the valley today. Model soundings indicating a
developing mixed layer to better than 850 mb with nearly 50kts at
925 mb. Cold advection not real strong but should be sufficient to
provide some momentum transfer. Will issue a high wind warning for
this area. Kept warning out of the valley as a westerly wind
direction not real favorable for stronger winds but later shifts
can monitor when stronger winds develop mid morning. Elsewhere
will maintain current wind advisory except for the far northeast.
As low continues to lift NE any -sn should be confined mainly to
the ne Fa where some minor accumulations are possible.
Cold advection will be steady today and best potential for
recovery will be across the south where column not as cold, March
solar and no snow should allow for modest recovery. Elsewhere
it will be the start of sub average temperatures.
Winds will slowly subside overnight but will still be on the windy
side. Cold advection continues however mixing and potential clouds
should keep temperatures from falling too far below average. Will
maintain some pops across the far ne based on good model
agreement.
.LONG TERM...(Wednesday through Monday)
Issued at 213 AM CST Tue Mar 7 2017
Blustery conditions continue on Wednesday winds should diminish
during the course of the day as high pressure ridge noses in.
Column actually warms slightly but temperatures will continue
below average.
Any warming in the column halts as cold high pressure builds into
the FA for the end of the work week. The high should shunt any
higher snow chances to the south and west of the FA. Temperatures
will be well below average with highs Thursday and Friday in the
single digits and teens and lows in the single digits above and
below average.
For Saturday through Tuesday, the main forecast challenges are
temperatures and QPF associated with several disturbances bringing
precipitation chances through the forecast area. On Saturday, there
is good model agreement that a weak upper level disturbance moves
through and brings chances of light snow through Saturday morning.
High pressure moves quickly through Saturday night. By Sunday
morning, guidance is still in good agreement that the next system
already rushes into the Northern Plains from the Rockies, bringing
better chances of accumulating snow across the forecast area Sunday
and Sunday night. As this system departs on Monday, high pressure
builds in for Monday into Tuesday.
Persistent northwest flow aloft and little return flow in the lower
levels means temperatures will remain below normal values on
Saturday through Tuesday. While highs will likely not rise above
freezing, but the operational models have lower confidence in lows
with the latest Euro run trending considerably colder than the GFS.
&&
.AVIATION...(For the 12Z TAFS through 12Z Wednesday morning)
Issued at 621 AM CST Tue Mar 7 2017
Main impact will be strong winds which will affect all TAF sites.
sustained 25 to 40kts with higher gusts. Strongest winds expected
west of the valley. Clearing working into the far w-sw FA with
general MVFR/VFR cigs elsewhere. Convective temperatures drop into
the teens so area which do initially see sun may have SC
development. VSBY at the lowest should hold in MVFR ranges.
&&
.FGF WATCHES/WARNINGS/ADVISORIES...
ND...Wind Advisory until 7 PM CST this evening for NDZ008-016-027-029-
030-039-053.
High Wind Warning until 7 PM CST this evening for NDZ007-014-015-
024-026-028-038-049-052-054.
Blizzard Warning until 6 PM CST this evening for NDZ006.
MN...Wind Advisory until 7 PM CST this evening for MNZ001>005-007-008-
013>017-022>024-027>032-040.
&&
UPDATE...Voelker
SHORT TERM...Voelker
LONG TERM...BP/Voelker
AVIATION...VoelkerHazardous Weather Outlook National Weather Service Grand Forks ND 640 AM CST Tue Mar 7 2017 MNZ001>009-013>017-022>024-027>032-040-NDZ006>008-014>016-024- 026>030-038-039-049-052>054-081245- West Polk-Norman-Clay-Kittson-Roseau-Lake Of The Woods- West Marshall-East Marshall-North Beltrami-Pennington-Red Lake- East Polk-North Clearwater-South Beltrami-Mahnomen- South Clearwater-Hubbard-West Becker-East Becker-Wilkin- West Otter Tail-East Otter Tail-Wadena-Grant-Towner-Cavalier- Pembina-Benson-Ramsey-Eastern Walsh County-Eddy-Nelson- Grand Forks-Griggs-Steele-Traill-Barnes-Cass-Ransom-Sargent- Richland-Western Walsh County- 640 AM CST Tue Mar 7 2017 This hazardous weather outlook is for portions of eastern North Dakota, west central and northwest Minnesota. .DAY ONE...Today and Tonight Very strong west winds of 25 to 40 mph with higher gusts will impact most of the region today. Areas of light snow over northern and eastern portions of the region may also cause brief restriction to visibility. Winds will slowly subside overnight. .DAYS TWO THROUGH SEVEN...Wednesday through Monday No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation will not be required.
Special Weather Statement National Weather Service Grand Forks ND 850 AM CST Tue Mar 7 2017 NDZ007-014-015-024-080100- Cavalier-Benson-Ramsey-Eddy- Including the cities of Langdon, Fort Totten, Maddock, Leeds, Minnewaukan, Devils Lake, and New Rockford 850 AM CST Tue Mar 7 2017 ...BLOWING SNOW CONTINUES TO PRODUCE REDUCED VISIBILITIES... Sustained winds of 30 to 40 mph, with gusts 50 to 60 mph, will continue to create areas of blowing snow throughout the day. Reduced visibilities will likely produce areas of hazardous travel, especially in open country, so please exercise caution if you must travel and allow plenty of time to reach your destination. Lee
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS ND
900 AM CST TUE MAR 07 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0517 PM BLIZZARD 1 S CANDO 48.47N 99.20W
03/06/2017 TOWNER ND PUBLIC
ZERO VISIBILITY IN BLIZZARD CONDITIONS ALONG HIGHWAY 281
JUST SOUTH OF CANDO.
&&
ALEEThe national radar mosaic for the moment the first event began.
6 high wind. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Minnesota in 2017Every state in 2017This day in weather historyWarnings in Minnesota, March 2017
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 689354, 689355, 689356, 689357, 689358, 689359.